Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 44, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2013, 3:39 PM MDT for Sanpete County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2013, 3:39 PM MDT (21:39 UTC)
- Expired
- Aug 1, 2013, 7:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Sanpete County, UT
The radar
The Salt Lake City radar (KMTX), 195 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3469 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
387
WGUS55 KSLC 012139
FFWSLC
UTC039-020130-
/O.NEW.KSLC.FF.W.0044.130801T2139Z-130802T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT THU AUG 1 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL SANPETE COUNTY IN UTAH
* UNTIL 730 PM MDT
* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE WOOD HOLLOW BURN SCAR. THOSE
TRAVELING THROUGH THE BURN SCAR ON SR125 SHOULD TAKE PRECAUTION AT
THIS TIME.
A DEBRIS FLOW IS ANTICIPATED TO FLOW OUT OF THE SOUTHERN END OF THE
BURN SCAR MOVING WEST TOWARD THE TOWN OF FOUNTAIN GREEN.
THOSE TRAVELING OR LIVING IN THESE AREAS SHOULD TAKE PRECAUTION TO
ENSURE FOR THEIR SAFETY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3963 11165 3971 11161 3971 11148 3959 11145
3958 11162
$$
MCINERNEY2 follow-up statements
591
WGUS75 KSLC 012350
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 PM MDT THU AUG 1 2013
UTC039-020130-
/O.CON.KSLC.FF.W.0044.000000T0000Z-130802T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANPETE UT-
550 PM MDT THU AUG 1 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR NORTH
CENTRAL SANPETE COUNTY...
AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS AROUND THE WOOD HOLLOW BURN SCAR. WHILE THE
MAJORITY OF THE RAINFALL HAS PASSED...THE THREAT FOR ADDITIONAL
RAINFALL REMAINS. AS SUCH...THE FLASH FLOOD WARNING WILL REMAIN IN
EFFECT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3963 11165 3971 11161 3971 11148 3959 11145
3958 11162
$$
MCINERNEY889
WGUS75 KSLC 020122
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
722 PM MDT THU AUG 1 2013
UTC039-020131-
/O.EXP.KSLC.FF.W.0044.000000T0000Z-130802T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANPETE UT-
722 PM MDT THU AUG 1 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR NORTH
CENTRAL SANPETE COUNTY...
RAINFALL OVER THE WOOD HOLLOW BURN SCAR HAS DIMINISHED. AS
SUCH...THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN ALLOWED TO
EXPIRE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3963 11165 3971 11161 3971 11148 3959 11145
3958 11162
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:01 AM MDT, 5 hours 38 minutes earlier.
Area forecast discussion, Aug 1, 10:01 AM MDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 AM MDT THU AUG 1 2013
.SYNOPSIS...MOISTURE WILL RETURN TO EASTERN UTAH TODAY AND LINGER
INTO FRIDAY. A DRIER AIRMASS IS EXPECTED ONCE AGAIN FOR THE WEEKEND.
&&
.DISCUSSION...MOISTURE CONTINUES TO DEEPEN ACROSS AREA THIS
MORNING...FOCUSED CENTRAL THROUGH EASTERN UTAH PER GOES SATELLITE
ESTIMATES. FAR WESTERN UTAH...ESPECIALLY NORTHERN PORTIONS...ON
THE EDGE OF THE SURGE WITH A SHARP MOISTURE GRADIENT NOTED.
UPSTREAM TROUGH OVER THE PACNW REGION THE CULPRIT OF THIS SHARP
GRADIENT AND ASSOCIATED DRY SLOT OVER NEVADA. WITH PW/S IN EXCESS
OF 1 INCH ACROSS CENTRAL AND EASTERN PORTIONS...AND SURFACE BASED
CAPE PROJECTIONS OF NEAR OR SLIGHTLY ABOVE 500 J/KG THIS AFTERNOON
EXPECTING SCATTERED CONVECTION TO DEVELOP COME MIDDAY. A FEW HEAVY
RAINERS ARE POSSIBLE THOUGH STORM MOTIONS SHOULD AID IN MORE OF A
CROSS DRAINAGE DISTRIBUTION FOR THE MAJORITY OF THE MORE
CONCERNING FLASH FLOOD BASINS IN THE SOUTH.
DEEPENING BOUNDARY ON LEADING EDGE OF AFOREMENTIONED TROUGH DRAPED
FROM ROUGHLY TWIN FALLS TO ELY AND SHORT RANGE GUIDANCE NOT
SHOWING MUCH DOWNSTREAM PROGRESSION UNTIL THE EVENING HOURS.
ASSOCIATED SURFACE GRADIENT COUPLED WITH H7 SOUTHWESTERLY WINDS
IN THE 20 TO 30 KNOT RANGE WILL LEAD TO BREEZY AND LOCALLY WINDY
SOUTH WINDS WITHIN THE DRY SECTOR TODAY. ADDITIONALLY ANY
CONVECTION ALONG MOISTURE GRADIENT WILL BE HIGHER BASED...DRIER
AND CAPABLE OF MICROBURST WINDS PER BUFRS. THIS ROUGHLY FROM I-15
AND POINTS JUST WEST. REFER TO FIRE WEATHER DISCUSSION BELOW FOR
MORE DETAIL REGARDING POTENTIAL IMPACTS TO FIRE WEATHER.
DEEP MOISTURE CURRENTLY IN PLACE WILL BE SHUNTED SOUTH AND EAST
QUITE RAPIDLY LATE TODAY ON THROUGH TONIGHT AS AFOREMENTIONED
TROUGH LIFTS INTO THE NORTHERN ROCKIES STATES AND THE WEAK SURFACE
BOUNDARY SETTLES INTO NORTHERN UTAH/SW WYOMING. OUTSIDE OF A NET
DECREASE IN CONVECTION FOR FRIDAY ACROSS ALL AREAS...THE NORTH
WILL SEE A NOTICED REPRIEVE TO THE ABOVE NORMAL TEMPS AS OF
LATE...EVEN IF FOR A DAY OR TWO.
A DRY SOUTHWESTERLY FLOW AND A NET WARMING TREND TO TEMPS EXPECTED
FOR THE WEEKEND AS THE MEAN PACNW TROUGH RELOADS. WAITING ON FULL SUITE
OF 12Z GLOBAL GUIDANCE TO ADDRESS ANY RESURGENCE OF MOISTURE FROM
THE SOUTH AS EASTERN UTAH LOOKS BORDERLINE COME EARLY NEXT WEEK.
CONFIDENCE LOW AT THIS TIME.
&&
.AVIATION...GUSTY SOUTH WINDS TO PREVAIL AT THE KSLC TERMINAL
THROUGH TODAY. WIND GUSTS IN EXCESS OF 26 KNOTS ARE EXPECTED
THROUGH THE BULK OF THE DAYLIGHT HOURS...WITH ONLY A 30 PERCENT OF
FALLING BELOW 25 KNOTS AS EARLY AS 21Z. A WEAK COOL FRONT WILL
PASS THROUGH THE TERMINAL TONIGHT SWITCHING WINDS TO NORTHWEST FOR
A BRIEF PERIOD AFTER 06Z.
&&
.FIRE WEATHER...AN UPPER LOW OVER THE PACIFIC NORTHWEST WILL
CONTINUE TO SHIFT EASTWARD TODAY USHERING IN DRY...WINDY CONDITIONS
ACROSS NORTHERN AND WESTERN UTAH. A RED FLAG WARNING IS IN EFFECT
FOR NORTHERN UTAH AND THE WESTERN VALLEYS. OTHERWISE...MOISTURE WILL
CONTINUE TO INCREASE ACROSS EASTERN UTAH FROM ARIZONA. THE DEEPEST
MOISTURE WILL EXIST ACROSS SOUTHEASTERN UTAH TODAY...BUT
THUNDERSTORMS WILL ALSO DEVELOP ACROSS PORTIONS OF CENTRAL UTAH AND
THE NORTHERN MOUNTAINS. EXPECT MOST THUNDERSTORMS TO BE WET BUT
ISOLATED DRY LIGHTNING IS POSSIBLE ALONG THE FRINGE OF THE MOISTURE
SURGE ACROSS CENTRAL AND NORTHERN UTAH. DO NOT EXPECT COVERAGE OF
DRY THUNDERSTORMS TO BE SUFFICIENT TO WARRANT ANY HIGHLIGHTS.
A DRY AIRMASS WILL REMAIN IN PLACE ACROSS NORTHWESTERN UTAH
FRIDAY...WITH THE DRY AIR EXPECTED TO GRADUALLY SPREAD INTO
SOUTHEASTERN UTAH. WINDS DECREASE FOR FRIDAY...BUT ISOLATED RFW
CONDITIONS MAY STILL BE POSSIBLE ACROSS PORTIONS OF WESTERN UTAH.
MOISTURE IS EXPECTED TO RETURN TO THE STATE EARLY NEXT
WEEK...BRINGING AN INCREASE IN AFTERNOON CONVECTION.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING BELOW
7000 FEET FOR UTZ479.
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
UTZ478-492-495.
WY...NONE.
&&
MERRILL/HOSENFELD/CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 1, 3:12 PM MDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 312 PM MDT THU AUG 1 2013 UTZ001>016-019>021-517-518-WYZ021-021200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 312 PM MDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY WINDS WILL CONTINUE TO COMBINE WITH LOW HUMIDITY VALUES RESULTING IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WESTERN VALLEYS AND NORTHERN MOUNTAINS OF UTAH THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN IN CENTRAL AND SOUTHERN UTAH INTO THIS EVENING. A FEW DRY THUNDERSTORMS PRODUCING STRONG GUSTY WINDS WILL DEVELOP ALONG THE FRINGES OF THE MOISTURE SURGE ACROSS WESTERN AND NORTHERN UTAH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOISTURE WILL LINGER ACROSS THE EAST ON FRIDAY CONTINUING A SMALL THREAT OF THUNDERSTORMS. OTHERWISE...A DRYING TREND WILL REDEVELOP FOR THE WEEKEND. A SMALL THREAT OF HAZARDOUS FIRE WEATHER CONDITIONS DUE TO GUSTY WINDS AND LOW HUMIDITY EXISTS FOR MAINLY WEST-CENTRAL AND SOUTHWEST UTAH ON FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 1, 12:28 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1228 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD 4 W CAPITOL REEF NP 38.29N 111.28W
08/01/2013 WAYNE UT PARK/FOREST SRVC
FLASH FLOOD REPORTED IN SULPHUR CREEK IN CAPITAL REEF
NATIONAL PARK
&&
RGRAHAMLocal storm report, Aug 1, 2:37 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
237 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM FLASH FLOOD 5 N HUNTINGTON 39.40N 110.96W
08/01/2013 EMERY UT COUNTY OFFICIAL
LARGE DEBRIS FLOW COVERING SR 31. 1-2 FT. DEEP OF
TREES...MUD...ROCKS AND WATER COVERING ROAD.
&&
BMCINERNThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:57 AM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 1, 2:31 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Aug 1, 5:35 PM MDT | Flash Flood Warning | SLC | Emery, Sevier, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.